Mississippi, 2008

Flash Flooding and Damaging Winds in Mississippi, July 31, 2008

July 31, 2008 · NWS MEG · 12 events in 7 counties and zones

A cold front sagged south into North Mississippi during the late afternoon hours of July 31st, 2008. The front produced showers and thunderstorms over the area through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front sagged south into North Mississippi during the late afternoon hours of July 31st, 2008. The front produced showers and thunderstorms over the area through the evening hours. Some of the thunderstorms became severe and produced damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 31, 2:03 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 31, 2:03 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
303 PM CDT THU JUL 31 2008

.SYNOPSIS...
SURFACE FRONT HAS STALLED OVER THE MIDSOUTH.  ISOLATED PULSE
CONVECTION IS OCCURRING. THE HEAT INDEX IS BETWEEN 100 AND 107.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
ISSUED HEAT ADVISORY FOR THE MEMPHIS METROPOLITAN AREA LATE THIS
AFTERNOON AND EARLY EVENING FOR HEAT INDEX NEAR 105.

EXPECT CONVECTION IS BE SCATTERED THROUGH EARLY EVENING IN
VICINITY OF DYING SURFACE BOUNDARY...MOST NOTABLY IN NORTH
MISSISSIPPI. ON FRIDAY 500 MB RIDGE BUILDS INTO THE MIDSOUTH. HEAT
ADVISORY WILL LIKELY BE NEEDED FOR A LARGE PORTION OF THE FORECAST
AREA. WE NEED TO HOLD OFF SO THAT LATER SHIFTS CAN BETTER DEFINE
THE AREA. ISOLATED DIURNAL STORMS COULD DEVELOP IN THE FAR
SOUTHERN PORTION OF THE FORECAST AREA ALONG OLD SURFACE BOUNDARY
AND ENHANCED MOISTURE.

.LONG TERM (SATURDAY THROUGH TUESDAY)...
STRONG 500 MB RIDGE BUILDS INTO OUR REGION THROUGH EARLY NEXT WEEK.
MEANWHILE ON SATURDAY THE SURFACE FLOW IS EXPECTED TO TURN NORTHEAST
ALLOWING SURFACE DEW POINTS TO DROP INTO THE 60S.  THIS SHOULD ALLOW
TEMPERATURES TO REACH NEAR OR ABOVE 100. AN INTENSIFYING HEAT IS
LIKELY WITH SEVERAL DAYS OF HIGH TEMPERATURES NEAR OR ABOVE 100
DEGREES FROM SATURDAY INTO EARLY NEXT WEEK.

LITTLE IN THE WAY OF RAINFALL IS EXPECTED THROUGH THE PERIOD.
THROUGH JUNE 1ST MEM,MKL,JBR,AND TUP ARE ROUGHLY 50% TO 70% OF
NORMAL PRECIPITATION.  WITH TEMPERATURE EXPECTED FROM THE UPPER 90S
TO LOWER 100S DRY SURFACE CONDITIONS SHOULD INTENSIFY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  98  77 100 /  20  10   0  10
MKL  70  96  71  98 /  20  10   0  10
JBR  71  99  74 101 /  20  10   0  10
TUP  72  95  74  99 /  50  20   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DESOTO.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR SHELBY.

&&

 BELLES
Hazardous weather outlook, Jul 31, 3:32 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CDT THU JUL 31 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
432 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS UP TO 50 MPH...
FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OF 1 TO
2 INCHES WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
MIDSOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID WEATHER WILL RETURN ON FRIDAY AND CONTINUE INTO
EARLY NEXT WEEK WITH AFTERNOON HEAT INDEX VALUES AT OR ABOVE 105
DEGREES FRIDAY THROUGH TUESDAY. HEAT ADVISORIES WILL LIKELY BE
NEEDED DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KNS

In the hours before

Special weather statement, Jul 31, 2:43 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT THU JUL 31 2008

MSZ004-009-312130-
TIPPAH MS-PRENTISS MS-
343 PM CDT THU JUL 31 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES WEST OF JUMPERTOWN AT 343 PM CDT...
MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PRENTISS AND TIPPAH COUNTIES...INCLUDING THE CITY OF
BOONEVILLE...SHOULD MONITOR THIS STORM CLOSELY..

The radar

The Memphis radar (KNQA), 48 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
July 31, 3:12 PM CST to 7:00 PM CST
Where
Marshall County, 1.48 mi NNE of Cayce to 8 mi ENE of Cayce
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.969, -89.608

Heavy rain produced flash flooding north of Byhalia. Several roads had six to ten inches of water on them. Water was as high as car tires in a few spots. The flash flooding brought traffic to a standstill.

Flash Flood, De Soto

When
July 31, 5:45 PM CST to 7:15 PM CST
Where
De Soto County, 2.73 mi S of Handy Corner to 2.76 mi S of Handy Corner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.931, -89.743

Heavy rain produced flash flooding at the intersection of Center Hill Road and Grazeland, outside of Olive Branch.

Thunderstorm Wind, De Soto

When
July 31, 5:45 PM CST to 5:50 PM CST
Where
De Soto County, 1.25 mi WNW of Walls to Walls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.957, -90.151

Straight line winds blew trees down in Walls.

Thunderstorm Wind, De Soto

When
July 31, 5:55 PM CST to 6:00 PM CST
Where
De Soto County, 2.14 mi NNE of Hernando to Hernando
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.850, -89.992

Straight line winds blew trees and power lines down in Hernando.

Thunderstorm Wind, De Soto

When
July 31, 6:01 PM CST to 6:06 PM CST
Where
De Soto County, 0.51 mi NE of Lake Cormorant to Lake Cormorant
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.905, -90.213

Straight line winds blew trees down in Lake Cormorant.

Thunderstorm Wind, Tate

When
July 31, 6:23 PM CST to 6:28 PM CST
Where
Tate County, Senatobia to 1.37 mi WSW of Senatobia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
34.620, -89.950

Straight line winds blew trees down in Senatobia.

Thunderstorm Wind, Panola

When
July 31, 6:40 PM CST to 6:45 PM CST
Where
Panola County, 0.83 mi NNE of Sardis to Sardis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.441, -89.913

Straight line winds blew trees down in Sardis.

Flash Flood, De Soto

When
July 31, 6:55 PM CST to 8:00 PM CST
Where
De Soto County, 2.19 mi SSE of Nesbit to 2.2 mi N of Eudora
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.852, -90.002

Heavy rain produced flash flooding in the city of Hernando and across Southern portions of Desoto County. Numerous roads and streets were closed.

Thunderstorm Wind, Panola

When
July 31, 6:57 PM CST to 7:02 PM CST
Where
Panola County, Batesville to 1.04 mi SSE of Batesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.320, -89.950

Straight line winds blew trees down in Batesville.

Flash Flood, Lafayette

When
July 31, 7:28 PM CST to 9:00 PM CST
Where
Lafayette County, Oxford to 1.27 mi SSW of Oxford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.370, -89.520

Heavy rain produced flash flooding on streets near the University of Mississippi Campus.

Thunderstorm Wind, Yalobusha

When
July 31, 7:35 PM CST to 7:40 PM CST
Where
Yalobusha County, 0.87 mi ENE of Oakland to 1 mi E of Oakland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.055, -89.906

Straight line winds blew power lines down, just east of Oakland.

Thunderstorm Wind, Calhoun

When
July 31, 8:01 PM CST to 8:06 PM CST
Where
Calhoun County, 5 mi N of Bruce to 2.51 mi NW of Bruce Hasting Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.052, -89.350

Straight line winds blew trees down on Highway 9 North, north of Bruce.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126709, 126672, 126749, 126761, 126765, 126773, 126778, 126791, 126783, 126793, 126784, 126785.